Iowa, 2005

Tornadoes and Hail in Iowa, November 12, 2005

November 12, 2005 · NWS DMX · 27 events in 9 counties and zones

S. during the day on the 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
6
Property damage
$17 million
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very intense weather system developed over the central U.S. during the day on the 12th. A strong upper level system moved through the area with mid and upper level winds in the 70 to 90 kt range. Low level winds of 35 to 50 kts transported moisture north into the system. High temperatures reached the mid 60s to low 70s, with dew point readings approaching 60 by late afternoon. A surface low developed over northern Kansas during the previous night and lifted northeast into eastern South Dakota during the afternoon of the 12th, then into central Minnesota as a 985 mb low by late evening. The atmosphere became quite unstable with CAPE values reaching 1000 J/kg by late afternoon. The Lifted Index values were in the -5 C. range. Being as it was in November, the freezing level was quite low during the event, in the 10,000 to 11,000 foot range. Though the soundings were quite unidirectional, there was plenty of shear with zero to 6 km shear values around 65 kts. Thunderstorms erupted during the afternoon in west central in to southwest Iowa. The storms became severe quite quickly. Initially the storms produce quarter to golf ball size hail, with 2 1/2 inch diameter hail falling in Dallas County. Hail up to baseball size fell in Greene County as well. The system transitioned into a tornadic system within an hour with several tornadoes touching down in the central sections of the state. At least 9 communities were hit by tornadoes and 65 homes damaged or destroyed. An 82 year old woman was killed in Stratford when the tornado demolished her home. In a 2 or 3 block area of downtown Woodward, at least 12 houses were totally destroyed. There was one minor injury in Ames, two serious injuries in the Woodward area, and three injuries in Stratford. Due to the extensive damage to property caused by the tornadoes, Iowa Governor Vilsack declared Boone, Story, Webster, Dallas and Hamilton Counties disaster areas.A long-lived tornado tracked through several counties across central Iowa during the late afternoon hours of Nov. 12, 2005. The tornado path is estimated at 27.5 miles long and between 100 and 150 yards wide along the damage path.Tornado (1) initially touched down just west of E Avenue (just south of Boxholm in northwest Boone county), one half mile south of Boone County Highway E18 at approximately 4:27 p.m as an F1 tornado. The tornado then tracked northeast across E Avenue, hitting a farm just north of E18, damaging the home and some out buildings. It also flipped over one pickup truck and killed two horses at this location.The tornado continued northeast, spreading debris across F Avenue just north of 125th Street as it maintained F1 intensity. Two additional homes were damaged with outbuildings destroyed as the tornado tracked northeast across G and H Avenues near 105th Avenue. It then intensified to an F2 tornado as it crossed the Boone/Webster county line. Another home was heavily damaged and a large outbuilding destroyed just north of the Boone/Webster county line. The tornado quickly moved northeast, crossing 390th Street and headed toward the Des Moines River, weakening to an F1 tornado.A continuous, but weak damage path was observed crossing the river as the tornado tracked across open farmland and land adjacent the Des Moines River. The tornado has been rated an F1 tornado during this time. After crossing County D64 in Webster county, the tornado struck another farm near 370th Street and Washington Avenue, damaging the residence and destroying a machine shed along with most of its contents. The tornado again intensified to an F2 at this location.The tornado then headed toward Stratford, crossing the Webster and Hamilton county line just west of County Road D54. The tornado entered Stratford at 4:46 p.m. on the west-central end of town, heavily damaging many homes. The tornado crossed the city park and then exited the city near the north-central portion of Stratford. Numerous homes were heavily damaged with one fatality.As the tornado left Stratford, it continued on a northeast track, lifting and dropping to the ground several times as an F0 and F1 tornado. It damaged three additional farms northeast of Stratford with the last damaged farm north of 320th Street and west of County Road R21 in Hamilton County.Tornado (2) touched down one mile west of Minburn in Dallas County according to the aerial survey. The tornado tracked northeast for about eight miles, producing F0-F1 damage before intensifying near Highway 141. The tornado produced F2 damage at a farm one mile southwest of Woodward, and continued to produce F2 damage through the south and east portions of Woodward. The tornado dissipated one mile northeast of Woodward. Severe houses slid off their foundations in Woodward, and a double-wide home was flipped upside down into the street. Total path length was 11 miles.Tornado (3) touched down in open fields one mile northwest of Madrid. It hit a home three miles north of Madrid on Highway 17, producing F1 damage. One other farm site sustained damage as the tornado moved northeast. The tornado dissipated after a six mile track.Tornado (4) started just west of Ames near the Highway 30 and Lincoln Way Split, according to the aerial survey. The tornado produced F1-F2 damage on the northwest fringe of Ames. It weakened as it moved northeast, before intensifying again and produced F2 damage to a farm site just south of Gilbert. F1 damage occurred as the tornado crossed highway 69. The tornado dissipated three miles south of Story City after a 10 mile track.Tornado (5) was a short-lived satellite tornado that was on the ground for 1.6 miles ending at the southwest edge of Story City. The aerial survey showed very minor damage.Tornado (6) developed one mile west of Roland and tracked across the extreme southeast corner of Hamilton county before entering Hardin county. The tornado produced damage up to F1 intensity to rural farm sites in far northern Story county and five miles south of Radcliffe in Hardin county. The KCCI-TV aerial survey indicated the track was nine miles in length.Tornado (7) was a brief touchdown just south of Williams in Hamilton County. No damage was found from this brief tornado and it is not shown here.Tornado (8) was briefly sighted near Blakesburg in Monroe County. The tornado produced minor damage to a farm building but was not surveyed.Tornado (9) touched down briefly north of Steamboat Rock in Hardin County. The tornado caused little damage.Tornado (10) was actually the first tornado of the day. It formed from the same supercell that eventually moved northeast into the Stratford area. The tornado caused little damage as it moved through fields south of the Scranton Area.Tornado (11) was a brief touchdown on the southwest edge of the Ames City limits. This tornado was from the same parent cell as the previous tornado that touched down in Ames, but was distinct. The tornado was weak and lifted lawn chairs and caused some shingle damage. This tornado was ANTICYCLONIC in nature.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Nov 12, 4:00 AM CST, 11 hours 42 minutes earlier.

Area forecast discussion, Nov 12, 4:00 AM CST, 11 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
400 AM CST SAT NOV 12 2005

.SHORT TERM...TDA THRU SUN NGT
THE SEASON IS OBVIOUSLY STARTING TO CHG WHEN YOU HAVE TO CONSIDER
SVR WX...WND ADVYS AND SNW OVR THE COURSE OF A FEW DAYS.  FOR
STARTERS...SHRT WV NOW ADVANCING FM CO INTO WRN NE WITH STG DPVA IN
BASED OF TROF.  MID LVL QG FORCING AND STEEP LAPSE RATES HAVE
ALREADY DVLPD ELEVATED CONVECTION AND ISOLD TSTMS OVR KS...AND THIS
IS BHND LOW LVL THETA-E RDG.  09Z SFC ANLYS SHOWS AOA 55 DWPNTS FM
OK JUST INTO SRN NE INVOF KHJH.  NOSE OF 500 J/KG MUCAPES NR THIS
AXIS AND SYS DEEPING RPDLY WITH PRES FALL CNTR AOA 4MB NOTED BHND
994MB LOW OVR WRN NE.

MDLS APPR TO HAVE LOCKED ONTO SOLUTION FOR APCHG SYS...BUT STILL
FAVOR GFS BASED ON PAST HISTORY AND BETTER DEPICTION OF SFC LOW.
NAM 12Z PSN S OF CURRENT SFC ANLYS.  LOW SHOULD ADVANCE FM NE INTO
MN THIS AFTN WITH MLCAPES 500-1000 J/KG DRNG PEAK HEATING AND DWPNTS
WELL INTO THE 50S.  QG FORCING MAX AND SFC CNVGNC SHOULD BE NRLY
COINCIDENT THIS AFTN...AND ALTHOUGH THERE IS AN INITIAL WRM LYR ARND
5KFT TO OVERCOME...STG LRG SCALE FORCING AND STEEP LAPSE RATES
PUSHING EWD QUICKLY MODIFY VERTICAL PROFILE TO RELEASE INSTABILITY
ARND 21Z.  HAVE MENTIONED SVR WORDING FA WIDE DUE TO DAMAGING WND
THREAT.  MEAN STORM MOTION SW-NE AT 45-55KTS WITH SOME DRIER AIR
ALF.  STG SHEAR AVBL AT ALL LVS SO COULD SEE A FEW FAST MOVING
SUPERCELLS.  WOULD NOT BE SURPRISED TO HAVE A TORNADO RPT OR
TWO...BUT CONFIDENCE NOT HIGH ENOUGH TO MENTION.  0-3KM CAPE AXIS
DOES NOT QUITE WRAP FAR ENOUGH AHD OF SFC LOW TO REALIZE FAVORABLE
LOW LVL SHEAR.

SYS SHOULD EXIT QUICKY WITH ONLY BRIEF WINDOW OF PCPN AS ATTN TURNS
TWRD WNDS.  GFS SOUNDINGS KEEP LOW LVLS MIXED TNGT ACRS NRN IA WITH
MIXING POTENTIAL HAVING GUSTS AOA 40KTS AND EVEN TO 55KTS AT TOP OF
MIXED LYR AT MCW AT 09Z.  LATER SHIFTS WL HAVE TO WATCH FOR HIGH WND
WRNG CRITIERA...SPCLLY DRNG THE DAY.  SIMILAR CONDS CONT THRU 21Z SO
WL ISSUE WND ADVY OVNGT TNGT AND SUN.

STAYED NR PERSISTENCE TDA FOR TEMPS WITH INCR SLY WNDS NR NAM MOS.
ST IS DVLPG UPSTREAM BUT THAT MAY NOT MAKE MUCH DIFFERENCE WITH
UPSTREAM TEMPS ALREADY IN THE LWR 60S ACRS KS.  HAVE LOWERED TEMPS
SUN AND SUN NGT.  FCST SOUNDINGS SHOW LTL HOPE OF MUCH
REBOUND...LIKELY SOMEWHERE INVOF FWC/GFS MOS BLEND.  WITH DRY AMS IN
PLACE AND TRANSIENT SFC RDG DROPPED SUN NGT MINS TO ARND 20 DEGREE
DROP TWRD COOL END OF GUIDANCE.  WRM ADVCTN AND INCR CLDS LATE MAY
KEEP THINGS FM REALLY DROPPING OFF THE TABLE.  LATER SHIFTS MAY HAVE
TO LOWER MORE...BUT THIS APPRS TO BE STEP IN THE RIGHT DIRECTION.

.LONG TERM...MON THRU FRI
MDLS HAVE SLOWED MON/TUE SYS A BIT SINCE YDA...SPCLLY GFS.  ALTHOUGH
ALL ARE GENERALLY IN THE SAME BALLPARK WITH UPR SYS...GFS/NAM SHOW
MORE SEPARATION BTWN UPR LOW AND SFC REFLECTION WITH TRAILING TROF
INVOF PARENT LOW.  EURO MDLS AND GEM WEAKER AND CLOSER TO VERTICALLY
STACKED MUCH LIKE 11/00Z GFS SOLUTION ALBEIT SLOWER.  THIS DOES NOT
HAVE TOO MUCH IMPACT ON IA WX HWVR AS ALL MDLS KEEP MAJORITY OF PCPN
OVR NRN SXNS AND STATES TO THE N.  HAVE NOT CHGD PCPN WORDING TOO
MUCH IN THIS PD BESIDES DELAYING PCPN TIL MON AFT 12Z.  FCST
SOUNDINGS CERTAINLY SUPPORT ICE INTRODUCTION BUT WITH LOW LVL WRM
LYR ABV INVERSION. EVAPORATIVE COOLING AND MELTING WOULD LIKELY
ERODE THIS HWVR SO HAVE KEPT MENTION OF SNW DRNG FAVORABLE NIGHTTIME
AND MRNG HRS.  DID NOT GO TOO EXTREME...BUT DID RAISE WNDS ON TUE AS
ALL MDLS SUPPORT AT LEAST ANOTHER ADVY LVL WND EVENT.  ECMWF SHOWS
20MB SLP GRADIENT FM MO TO MS RVRS 00Z WED SO COULD BE WRNG IF THAT
PANS OUT.  WL BE HIGHLIGHTED IN HWO.

SGFNT DIFFERENCE IN NAM/GFS GUIDANCE MON.  WL LIKELY BE EVAPORATIVE
COOLING FOLLOWED BY PCPN BASED ON GFS SO WRMR NAM MOS APPRS TO BE IN
WRONG DIRECTION.  QUESTION IS HOW FAR TO BITE ON COOLER GFS MOS
NUMBERS.  AT THIS POINT WL GO WITH COMPROMISE WHICH IS 5-10F COOLER
THAN CURRENT FCST.  DO NOT WANT TO GET TOO DRASTIC IN 5TH PD.  AS
NOTED EARLIER...DAY SHIFT MAY HAVE TO LOWER MORE BUT THIS SEEMS LIKE
A REASONABLE TREND.  NO OTHER SGFNT CHGS IN LATER PDS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...WND ADVY ALG AND N OF HIGHWAY 20
OVGNT AND SUN (13/03Z-14/00Z).

&&

SMALL/JOHNSON
Hazardous weather outlook, Nov 12, 1:45 PM CST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
145 PM CST SAT NOV 12 2005

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-131200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
145 PM CST SAT NOV 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG THE NEBRASKA
BORDER LATER THIS AFTERNOON...THEN MOVE RAPIDLY NORTHEAST AROUND 50
MPH. THE PRIME THREAT TIME WILL BE FROM 3 PM TO 7 PM. A FEW STORMS
MAY PRODUCE WIND GUSTS EXCEEDING 60 MPH WITH AN ISOLATED TORNADO A
SMALLER RISK. ON THE OVERNIGHT...WINDS OF 20 TO 35 MPH ARE LIKELY
WITH GUSTS TO 50 MPH POSSIBLE NORTH OF HIGHWAY 20.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LITTLE CHANGE IN THE WEATHER IS EXPECTED THROUGH SUNDAY AFTERNOON
WITH CONTINUED WEST TO NORTHWEST WINDS OF 20 TO 35 MPH...GUSTING TO
50 MPH. THE STRONGEST WINDS WILL AGAIN BE ALONG AND NORTH OF HIGHWAY
20 BEFORE DIMINISHING.

ANOTHER PERIOD OF WINDY WEATHER IS ANTICIPATED TUESDAY WITH
NORTHWEST WINDS OF 25 TO 35 MPH...AND GUSTS TO AROUND 45 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR A BRIEF PERIOD LATER TODAY.

MYERS

The radar

The Des Moines radar (KDMX), 28 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

17 tornado, 10 hail. Local standard time, as filed.

Hail, Greene

When
November 12, 3:42 PM CST
Where
Greene County, 10 mi S of Scranton
Measured
1 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.933, -93.917

Hail, Guthrie

When
November 12, 3:47 PM CST
Where
Guthrie County, 5 mi WNW of Stuart
Measured
1.75 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.017, -93.700

Tornado, Greene

When
November 12, 3:50 PM CST
Where
Greene County, 8 mi S of Scranton
Rating
F1
Path length
1 mi
Path width
45 yd
Property damage
$5,000
Reported by
STORM CHASER
Coordinates
42.167, -94.083

Tornado touched down in open areas south of Scranton, then lifted.

Hail, Greene

When
November 12, 3:53 PM CST
Where
Greene County, 3 mi NE of Grand Jct
Measured
2.75 in hail
Property damage
$15,000
Reported by
AMATEUR RADIO
Coordinates
41.767, -94.067

Hail, Greene

When
November 12, 3:56 PM CST
Where
Greene County, 3 mi E of Dana
Measured
2.5 in hail
Property damage
$15,000
Reported by
AMATEUR RADIO
Coordinates
41.883, -93.967

Hail, Dallas

When
November 12, 4:06 PM CST to 4:09 PM CST
Where
Dallas County, Linden
Measured
1.75 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.050, -93.633

Hail, Dallas

When
November 12, 4:14 PM CST
Where
Dallas County, 1 mi S of Linden
Measured
2.5 in hail
Property damage
$15,000
Reported by
STORM CHASER
Coordinates
42.167, -93.617

Hail, Dallas

When
November 12, 4:26 PM CST
Where
Dallas County, Woodward
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.167, -93.517

Hail, Dallas

When
November 12, 4:27 PM CST
Where
Dallas County, 2 mi S of Minburn
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
42.217, -93.467

Tornado, Boone

When
November 12, 4:27 PM CST to 4:33 PM CST
Where
Boone County, 2 mi SSE of Boxholm
Rating
F1
Path length
5.1 mi
Path width
125 yd
Property damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
42.433, -93.550

Tornado moved across Boone County and moved into Webster County.

Tornado, Dallas

When
November 12, 4:28 PM CST to 4:41 PM CST
Where
Dallas County, 2 mi W of Minburn
Rating
F2
Path length
12 mi
Path width
100 yd
Property damage
$2.5 million
Reported by
LAW ENFORCEMENT
Coordinates
41.917, -94.550

Tornado touched down in Dallas County and moved into Boone County.

Tornado, Webster

When
November 12, 4:33 PM CST to 4:41 PM CST
Where
Webster County, 5 mi SE of Dayton
Rating
F2
Path length
6.7 mi
Path width
150 yd
Property damage
$450,000
Reported by
LAW ENFORCEMENT
Coordinates
40.967, -92.717

Tornado moved in from Boone County, then tracked into Hamilton County.

Tornado, Hamilton

When
November 12, 4:41 PM CST to 4:48 PM CST
Where
Hamilton County, Stratford
Rating
F3
Path length
5.8 mi
Path width
150 yd
Deaths
1 direct, 0 indirect
Injuries
3 direct, 0 indirect
Property damage
$12 million
Reported by
LAW ENFORCEMENT
Coordinates
42.467, -93.100

Tornado moved from Webster County in to Hamilton County. One woman was killed when her house collapsed.

Tornado, Boone

When
November 12, 4:41 PM CST
Where
Boone County, 6 mi W of Madrid
Rating
F2
Path length
1 mi
Path width
100 yd
Injuries
2 direct, 0 indirect
Property damage
$750,000
Reported by
LAW ENFORCEMENT
Coordinates
42.033, -93.617

Tornado moved from Dallas County into Boone County. Two injuries occurred in Woodward.

Tornado, Boone

When
November 12, 4:48 PM CST to 4:54 PM CST
Where
Boone County, 5 mi NW of Madrid
Rating
F1
Path length
6 mi
Path width
75 yd
Property damage
$200,000
Reported by
LAW ENFORCEMENT
Coordinates
42.033, -93.717

Tornado hit one home, but remained mostly in open countryside.

Hail, Story

When
November 12, 4:50 PM CST
Where
Story County, 5 mi W of Ames
Measured
0.88 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.267, -93.933

Hail, Hamilton

When
November 12, 4:50 PM CST
Where
Hamilton County, Webster City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.233, -93.467

Tornado, Story

When
November 12, 4:56 PM CST to 4:58 PM CST
Where
Story County, Ames
Rating
F0
Path length
0.2 mi
Path width
30 yd
Property damage
$2,000
Reported by
NWS STORM SURVEY
Coordinates
42.217, -94.000

Tornado touched down briefly on the southwest edge of Ames. The tornado showed anticyclonic rotation.

Tornado, Boone

When
November 12, 4:58 PM CST to 5:01 PM CST
Where
Boone County, 10 mi ESE of Boone
Rating
F0
Path length
3 mi
Path width
75 yd
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
42.067, -94.200

Tornado touched down in Boone County and moved into Story County.

Tornado, Story

When
November 12, 5:01 PM CST to 5:12 PM CST
Where
Story County, 1 mi NW of Ames
Rating
F2
Path length
9 mi
Path width
100 yd
Injuries
1 direct, 0 indirect
Property damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
42.117, -94.183

Tornado moved from Boone County into Story County. One minor injury occurred on the west side of Ames.

Tornado, Story

When
November 12, 5:15 PM CST to 5:18 PM CST
Where
Story County, 2 mi SW of Story City
Rating
F0
Path length
1.6 mi
Path width
50 yd
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
41.883, -94.550

Tornado was on the ground briefly southwest of Story City.

Tornado, Story

When
November 12, 5:20 PM CST to 5:23 PM CST
Where
Story County, 1 mi W of Roland
Rating
F1
Path length
4 mi
Path width
75 yd
Property damage
$580,000
Reported by
LAW ENFORCEMENT
Coordinates
41.533, -94.400

Tornado developed in Story County and moved into Hamilton County.

Tornado, Hamilton

When
November 12, 5:23 PM CST to 5:24 PM CST
Where
Hamilton County, 9 mi SE of Ellsworth
Rating
F1
Path length
1 mi
Path width
75 yd
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
41.650, -94.267

Tornado moved from Story County and across southeast Hamilton County, then into Hardin County.

Tornado, Hardin

When
November 12, 5:24 PM CST to 5:27 PM CST
Where
Hardin County, 4 mi WSW of Garden City
Rating
F1
Path length
3 mi
Path width
75 yd
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
41.633, -94.267

Tornado moved into the county from Hamilton County.

Tornado, Hamilton

When
November 12, 5:27 PM CST to 5:30 PM CST
Where
Hamilton County, 4 mi S of Williams
Rating
F0
Path length
1.5 mi
Path width
30 yd
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.850, -93.933

Brief touchdown south of the town of Williams.

Tornado, Hardin

When
November 12, 5:50 PM CST
Where
Hardin County, 4 mi NNW of Steamboat Rock
Rating
F0
Path length
0.7 mi
Path width
30 yd
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.467, -93.817

Brief tornado touchdown north of Steamboat Rock.

Tornado, Monroe

When
November 12, 6:40 PM CST to 6:43 PM CST
Where
Monroe County, 7 mi SE of Albia
Rating
F1
Path length
1.5 mi
Path width
50 yd
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
41.733, -94.033

Tornado touched down southeast of Albia and tracked across mostly open country.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Hail, Story2005-11-1282FemalePermanent HomeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyThe tornado archive for Iowa, 2005Warnings in Iowa, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482143, 5482144, 5480755, 5482141, 5482142, 5482145, 5482146, 5482147, 5482148, 5482150, 5482153, 5482151, 5482152, 5482154, 5480745, 5482140, 5482149, 5480756, 5480746, 5480747, 5480748, 5480749, 5480750, 5480751, 5480752, 5480754, 5480753.